Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
What now?(8 Posts)
I am new to this so hello all.
Right I had my little girl 13 months ago, I went to see the doctor when she was 8wks old, I told him I was angry all the time and tearful for no reason, he suggested anti depressants, and I refused I had my reasons.
Anyway I am still suffering in fact I am scaring myself with my anger (not hit anyone) verbal only. I went to see the doctor a couple of weeks ago about something unrelated and spent the whole time in tears, she suggested that it was not baby blues I was suffering from but full blown Post Natal Depression which I didn't want to hear as this condition has reared its ugly head in my family before, and on one occasion resulted in an auntie going out to buy milk and throwing herself infront of a train.
I have refused to go on anti depressants and have been given St Johns Wart instead.
How long will this go on for? I have no one to talk to cos of my family history I think it would just worsen the problem and my family would smoother me and I need that like a hole in the head to be honest. I don't do affection very well.
Can anyone help me please? I need to know when I will feel human again or slightly human will do.
I really don't think that this will go away without without some assertive intervention if you have had it for 13 months. SJW can be helpful for mild depression (although some professionals disagree), but beyond that, it's not been found to be that effective. The only difference between SJW and ADs is that SJW is herbal and other ADs are manufactured - both are chemicals, so you need to question why SJW is acceptable to you but ADs aren't. If it is a concern about "addiction", then most ADs aren't (paroxetine being an exception but that is just because it needs to be stopped slowly). Counselling would also probably be helpful, but it may be that you need both. Please don't ignore it, there are many stories on MN about how helpful people have found ADs in treating PND - has been one thread this week, may be worth seeking it out.
My reasons are purely selfish I don't want it on my medical records as it will affect me getting my dream job. Don't get me wrong I will go on them if I can't beat it any other way, but I haven't tried any other way yet.
I have been ignoring it which I regret, but the last 2 months have been too difficult to ignore and I realised it isn't going away and thats what scares me most, I feel I have lost control of my life and I am failing my baby girl as a mother, just going out of the house is a chore somedays I don't bother.
I need to make an appointment with the GP about something unrelated maybe I will mention it to her and get her help.
Do ADs have any undesirable side effects?
Newer types (e.g SSRI such as fluoxetine) can make you nauseous for a while but should wear off after a week or two if you persist. May affect your appetite, more commonly weight loss than weight gain. They are all slightly different, so one may suit you more than another, e.g. some people find paroxetine makes them very anxious but are fine with another, e.g. cipramil. They don't really have any major side effects, although obviously you have to be careful if you have other medical conditions, e.g. epilepsy, or for certian ADs, hx of heart complaints. Just remember that all ADs take 2-4 weeks to work so you need to be patient. Anyway, good luck and HTH.
i dont think having AD'S will stop you getting your job. all doctors records are private
Loopylou6, when you apply to the Police you have to disclose everything, there is no point lying as they do check with your GP.
TBH, I have been thinking today and have realised that my career is the least of my worries and my main concern should be my relationship with my daughter.
Think you're probably right. PND is very common and I would be surprised if it jeopardised your career - perhaps take a back seat career-wise for a while and "go for it" in terms of career progression in a couple of years when you're feeling stronger and less tired - don't know that much about the police and career progression within it - hope that is possible! Any way, good luck and get ye to the GP!
Im not sure of the law missing1life, but the police force would absolutely not be able to discriminate against you because you have been on ADs. Please get some help, that is a terribly scary story about your aunty, scary because there but for the grace of God go i!. I lost it, its only when i look back that i can see i was verging on post natal psychosis. The doctors don't know the half of it .
So, you have been given St Johns wort. This works by increasing the amount of seratonin in the body. Seratonin is a protein that promotes a feeling of calm and is produced by the brain to combat feelings of anxiety. (i think), what i do know is this, when people are depressed, they produce significantly less seratonin. Cause or effect? possibly both, it certainly becomes a vicious circle. Seratonin is released by one neuron and picked up by another - there is a gap between the neurons, the seratonin is released and then picked up by receptors on the second neuron. The amount of receptors that a cell has on its surface is governed by the amount of seratonin trying to get in, if there is not so much, then fewer receptors are synthesised and therefore can take less. This works in a kind of feedback loop, so its a real vicious circle, the less we produce, the less we utilise. The releasing cell has receptors that grab up any excess seratonin that is not taken up by the second cells. So, this can lessen the time seratonin is in the gap, so to speak - our bodies are pretty efficient. So, what is not known is how well the seratonin, or seratonin type chemical in St Johns wort (In fact i think its a building block of seratonin)is taken up by the brain. There are a group of anti depressants out there that work by stopping the reuptake receptors from working so well, and this means the seratonin stays in the gap between cells longer, more is picked up by the second cell so more receptors are made and this feeds back that more seratonin is needed so we make more.
Personally i would be more dubious of St Johns wort, which is not without its side effects than the type of AD that i have described here. I take one called citalopram, prozac is another. Citalopram seems to be the drug of choice just now as it has fewer side effects.
ADs do have side effects and don't suit everyone. But most people find the benefit outweighs any problem and they do tend to wear off. Please think about this, you don't have to go through this alone. You are definately not alone in this illness. It is an illness and nothing to be ashamed of.
Don't leave this, the longer pnd goes untreated, the longer it takes to get sorted. I didnt get any help until my DD was nearly two, i nearly lost my partner because of my behaviour and i honestly thought the world was out to get me. I did get physical with my anger, thank God never to DD.
Go and talk to your doctor again, i had my prescription for two weeks before i picked it up, then the tablets for a further week because i read the data sheet and the side effects are scary, but so are the ones on lemsip if you care to look . I have not looked back, they are not a miracle cure, but i do feel like LEM again, i don;t know who i became but she was scary, and scared. I still have problems and this is because i havent received adequate counselling. This is where i would say to you, ask to see a counsellor, a CBT counsellor if you possibly can.
I have told my DP, and some close friends about my illness - i couldnt tell my mum, she would freak out as she wouldnt understand.
I don't know when you will be better im afraid, it can be a long journey, mine has, my friend wanted to have her son adopted and felt she hated him, she took prozac for a few months and this all slipped away for her. She caught it early as she had PND with her first too, got it treated and it sorted itself much more quickly. I left mine and it took longer.
I think what you say about not doing affection is very sad, i do know what you mean though. Im not a touchy person and i made it very clear to my doctor that i didnt want sympathy, just concrete help.
Also, Mumsnet is my lifeline, the support i have received here is unbelievable. There is always someone to listen, and often someone to kick my arse.
Sorry, i have verbal diorreah today.
Join the discussion
Please login first.